Acute hepatic steatosis complicating massive insulin overdose and excessive glucose administration.

Abstract : OBJECTIVE: To describe a case of acute hepatic steatosis due to excessive administration of glucose in the setting of massive insulin overdose, a complication which is rapidly and completely reversible if glucose infusion is rapidly tapered. DESIGN: Case report, clinical. SETTING: Intensive care unit, university hospital. PATIENT: A single patient admitted to the ICU. INTERVENTION: Intravenous glucose after insulin overdose. MEASUREMENTS AND MAIN RESULTS: On the 3rd day, increases in transaminase (ASAT 420 IU/l, ALAT 610 IU/l), bilirubin (147 mmol/l) and lactate (6.8 mmol/l), a decrease in arterial pH (7.32) and slightly increased liver size on ultrasound examination suggested acute hepatic steatosis. Clinical and laboratory abnormalities resolved rapidly after discontinuation of excessive glucose infusions (1,400 g/day for 3 days). CONCLUSIONS: Very large amounts of glucose after massive insulin overdose are potentially dangerous. Even though the fear of hypoglycemia-induced neurologic damage should be a constant preoccupation in this situation, glucose administration should be titrated on closely monitored blood glucose levels.
Type de document :
Article dans une revue
Intensive Care Medicine, Springer Verlag, 2001, 27 (1), pp.313-6
Liste complète des métadonnées

http://www.hal.inserm.fr/inserm-00390016
Contributeur : Sarah Hamant <>
Soumis le : samedi 30 mai 2009 - 14:54:08
Dernière modification le : mardi 22 mai 2018 - 15:16:01

Identifiants

  • HAL Id : inserm-00390016, version 1
  • PUBMED : 11280657

Collections

UGA

Citation

Philippe Jolliet, Xavier Leverve, Claude Pichard. Acute hepatic steatosis complicating massive insulin overdose and excessive glucose administration.. Intensive Care Medicine, Springer Verlag, 2001, 27 (1), pp.313-6. 〈inserm-00390016〉

Partager

Métriques

Consultations de la notice

98